Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 60, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2004, 9:14 AM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 76 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 9:14 AM CDT (14:14 UTC)
- Expired
- May 22, 2004, 10:30 AM CDT
- In force
- 76 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:39 AM CDT | TSTM WND GST 61 | Stockton, IA | ALSO 1.2 INCHES OF RAIN SINCE MIDNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
675
WUUS53 KDVN 221414
SVRDVN
IAC139-163-ILC161-221515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 AM CDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA
SCOTT COUNTY IN EAST CENTRAL IOWA
ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
* UNTIL 1030 AM CDT
* AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DONAHUE TO 10 MILES SOUTH OF
MUSCATINE...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
DAVENPORT TO 10 MILES SOUTH OF MUSCATINE...AND MOVING EAST AT 40
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TAYLOR RIDGE...ROCK ISLAND...OAK GROVE...MOLINE...MILAN...ILLINOIS
CITY...EAST MOLINE...COAL VALLEY...ANDALUSIA...WILTON...WALCOTT...
RIVERDALE...MONTPELIER...LONG GROVE...FAIRPORT...ELDRIDGE...
DAVENPORT...BUFFALO...BLUE GRASS AND BETTENDORF.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4174 9087 4161 9090 4157 9108 4135 9113
4137 9049 4152 9042 4172 9039
$$
JAZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:25 AM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 22, 4:25 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 425 AM CDT SAT MAY 22 2004 .DISCUSSION... WILL HAVE TO BE BRIEF AGAIN DO TO THE LOCAL AREA GETTING CONVECTIVELY SLAPPED AGAIN OVER AND OVER. ALMOST CONTINUAL WAVES OF MCSS ALONG AND NORTH OF WAVY BOUNDARY HAVE SHUNTED IT FURTHER SOUTH ACRS SOUTHWEST IA. ONGOING CONVECTION AND OUTFLOW FURTHER TO THE EAST MAY DO THE SAME TO THE FRONT...CAUSING IT TO BE FURTHER SOUTH FOR AWHILE TODAY THEN THE LATEST SHORT RANGE MODEL RUNS SUGGEST. THIS MAY OPEN UP MORE OF THE CWA TO HEAVY CONVECTION AND SIGNIFICANT RAINFALL...AND HAVE EXPANDED THE FLOOD WATCH FOR TODAY THRU TONIGHT FOR ROUGHLY THE I-80 CORRIDOR ON NORTHWARD. MAIN UPPER WAVE TO PULL UP OUT OF THE CENTRAL ROCKIES LATE TODAY AND TONIGHT...WITH STRENGTHENING SFC LOW SHIFTING TO THE NORTHEAST ACRS NORTHWESTERN IA...PULLING FRONT UP WITH IT. EVERYTHING COMING TOGETHER IN DEEP CONVECTIVE SPAWNING GROUNDS TO THE LEE/NORTHEAST OF THIS EJECTING WAVE ACRS EAST NE AND WESTERN IA THIS EVENING...AND EXPECT EVENTUAL EASTWARD PROGRESSION OF MCS ACRS AT LEAST THE NORTHERN THIRD OF THE CWA TONIGHT FOR ANOTHER ROUND OF POTENTIAL HEAVY RAIN IN ALREADY FLOOD AGGRAVATED AREA (ESPECIALLY AFTER THIS MORNINGS ACTIVITY). MODELS SUGGEST BULK OF THE HEAVY RAIN FROM CONVECTIVE COMPLEX(ES) TO LIFT JUST TO THE NORTH OF THE LOCAL AREA OVERNIGHT...BUT AGAIN WORRIED THEY MAY BE TOO FAR NORTH WITH BOUNDARY AT THAT TIME AND AT LEAST THE NORTHERN THIRD OF THE CWA MAY AGAIN BE UNDER THE GUN FROM HEAVY CONVECTION. THIS AGAIN SUPPORTS EXTENSION OF FLOOD WATCH. AGAIN TODAY COULD BE BIG SPREAD OF TEMPS FROM NORTH TO SOUTH DEPENDING ON NORTHWARD FRONTAL PROGRESSION AND LINGERING CONVECTIVE DEBRIS. MODELS DIFFER ON TIMING OF COLD FRONT TO THE SOUTH OF NORTHWARD PROGRESSING SFC CYCLONE AS IT SWEEPS ACRS THE AREA SUNDAY AFTERNOON ...BUT FOR NOW WILL HAVE JUST CHANCE POPS IN WARM AND BREEZY PREFRONTAL CONDITIONS. NO CHANGE TO LATER PERIODS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH TODAY AND TONIGHT GENERALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. IL...FLOOD WATCH TODAY AND TONIGHT FOR JO DAVIESS...STEPHENSON... CARROLL...AND WHITESIDE. MO...NONE. && 12
Hazardous weather outlook, May 22, 6:32 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 632 AM CDT SAT MAY 22 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 632 AM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA AGAIN TODAY AND TONIGHT. WITH A WEST TO EAST ORIENTED FRONTAL BOUNDARY CONTINUING TO WAVER ACROSS THE AREA...ROUNDS OF STRONG THUNDERSTORMS WILL CONTINUE TO FEED ON WARM MOIST AIR AND MOVE ALONG THIS FEATURE AND AFFECT MUCH OF THE AREA THIS MORNING. MOST OF THESE STRONGER STORMS WILL CONTINUE TO OCCUR THROUGH MID MORNING ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR AND BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WIND GUSTS UP TO 55 MPH. LOCALLY HEAVY RAIN WILL BE MORE OF A WIDESPREAD THREAT...WITH AREAS RECEIVING UP TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME THIS MORNING. AREAS THAT EXPERIENCE REPEATED THUNDERSTORM ACTIVITY MAY RECEIVE UP TO 2 INCHES OF RAIN BY EARLY AFTERNOON...CAUSING NUISANCE- URBAN AND SMALL STREAM FLOODING. LIGHTER RAINS WILL FALL NORTH OF THE INTERSTATE 80 CORRIDOR LATER THIS MORNING IN AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY EVENING AND OVERNIGHT. CREEKS AND RIVERS IN THESE AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR WILL CONTINUE TO SWELL OUT OF THEIR BANKS FROM LAST NIGHTS HEAVY RAINS... ALONG WITH OTHER FLOODING PROBLEMS THAT WILL PERSIST WELL INTO TODAY. AS THE FRONT TRIES TO LIFT NORTHWARD TODAY...MORE HEAVY STORMS ARE EXPECTED TO FIRE IN WESTERN IOWA BY THIS EVENING...AND PROGRESS EAST TOWARD NORTHEAST IOWA AND POSSIBLY NORTHWEST ILLINOIS. HOW MUCH OF THE AREA GETS IMPACTED DEPENDS ON HOW FAR NORTH THE FRONT CAN REACH. LATEST INDICATIONS SUGGEST THE FRONT SHOULD MAKE IT INTO NORTHEAST IOWA AND ALONG THE WISCONSIN AND ILLINOIS BORDER BY 7 PM. THIS WOULD HELP THE HEAVIER RAIN PRODUCING STORMS SHIFT TO THE NORTH OF THE AREA OVERNIGHT. BUT IF THE FRONT HAS TROUBLE BATTLING COOL THUNDERSTORM OUTFLOW FROM THIS MORNINGS ACTIVITY AND HANGS UP FURTHER TO THE SOUTH...AREAS NORTH OF THE INTERSTATE 80 CORRIDOR WILL ONCE AGAIN BE UNDER THE GUN FOR HEAVY RAIN...AS WELL AS SOME SEVERE WEATHER IN THE FORM OF WINDS GUSTING UP TO 65 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS THIS EVENING AND OVERNIGHT. A STRONG STORM DEVELOPING ON THE BOUNDARY AND FEEDING ON THE WARM MOIST AIR TO THE SOUTH OF IT...WILL AGAIN HAVE THE POTENTIAL TO PRODUCE A TORNADO IN THIS ENHANCED SHEAR ZONE. THIS IS WHAT HAPPENED LATE FRIDAY AFTERNOON AND EVENING IN PORTIONS OF EAST CENTRAL IOWA. SOILS IN EAST CENTRAL IOWA AND NORTHWEST ILLINOIS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR ARE ALREADY SATURATED...AND RIVERS AND CREEKS ARE SWOLLEN AND OUT OF THEIR BANKS. A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING FOR THE POTENTIAL OF MORE HEAVY RAIN OF 1 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS IN THESE AREAS LATER TODAY AND TONIGHT...WHICH WOULD CREATE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AS A LOW PRESSURE STORM SYSTEM SHIFTS NORTH OF THE AREA LATE TONIGHT AND SUNDAY...A TRAILING COLD FRONT WILL SWEEP THROUGH THE AREA FROM THE WEST IN THE AFTERNOON. THIS FRONT WILL ENCOUNTER THE WARM AND MOIST AIRMASS IN PLACE OVER EASTERN IOWA...NORTHEAST MISSOURI AND NORTHWEST ILLINOIS AND PRODUCE THE RISK OF MORE SEVERE WEATHER. AS THE FRONT SCOOPS UP THE UNSTABLE AIR...IT MAY PRODUCE SCATTERED SUPERCELLS WHICH MAY BE ABLE TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THESE STORMS ARE EXPECTED TO BE MORE PROGRESSIVE AND THUS NOT AS MUCH OF A FLOODING THREAT...ALTHOUGH THEY MAY AGGRAVATE ANY ONGOING FLOODING ALREADY OCCURRING FROM EARLIER HEAVY RAIN EPISODES. MORE SHOWERS AND STORMS MAY OCCUR ON MONDAY AS ANOTHER DISTURBANCE APPROACHES FROM THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS WILL ALSO LIKELY BE NEEDED SUNDAY AFTERNOON IN THE ENTIRE AREA. 12
In the hours before
Local storm report, May 22, 4:38 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM HEAVY RAIN GALENA TERRITORY 42.40N 90.33W
05/22/2004 0.00 INCH JO DAVIESS IL TRAINED SPOTTER
0.90 INCHES OF RAIN IN 15 MINUTES
&&
TASLocal storm report, May 22, 4:43 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0309 AM TSTM WND DMG DYERSVILLE 42.48N 91.12W
05/22/2004 DUBUQUE IA FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN. RURAL STRUCTURAL DAMAGE.
&&
TASLocal storm report, May 22, 5:11 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 AM TSTM WND GST FREEPORT 42.29N 89.63W
05/22/2004 35 MPH STEPHENSON IL AIRPLANE PILOT
0443 AM HEAVY RAIN GALENA 42.42N 90.43W
05/22/2004 0.00 INCH JO DAVIESS IL TRAINED SPOTTER
OVER 1 INCH OF RAIN IN 10 TO 15 MINUTES...BACKYARDS
INNUNDATED AND WATER IN BASEMENT
&&
TASLocal storm report, May 22, 5:13 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 AM FLASH FLOOD MANCHESTER 42.49N 91.46W
05/22/2004 DELAWARE IA TRAINED SPOTTER
DITCHES AND STREAMS OUT OF THIER BANKS. DEBRIS OVER HWY
38 BETWEEN DELEWARE ADN GREELEY AT MANCHESTER. 1.4 INCHES
OF RAIN SINCE MIDNIGHT.
&&
TASLocal storm report, May 22, 6:00 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 AM HAIL LOUD THUNDER PARK 41.43N 90.83W
05/22/2004 0.75 INCH ROCK ISLAND IL TRAINED SPOTTER
&&
TASSpecial weather statement, May 22, 7:03 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 703 AM CDT SAT MAY 22 2004 IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024- 221230- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA- DELAWARE IA-DUBUQUE IA-HENRY IL-IOWA IA-JACKSON IA-JO DAVIESS IL- JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-LOUISA IA-MERCER IL-MUSCATINE IA- PUTNAM IL-ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-WASHINGTON IA- WHITESIDE IL- 703 AM CDT SAT MAY 22 2004 ...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF EAST CENTRAL IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 6 AM FOR PARTS OF EAST CENTRAL IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS HAS EXPIRED. THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THROUGH MID MORNING AND MAY PRODUCE MORE SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINS...ADDING TO ANY ON GOING FLOODING PROBLEMS FROM OVERNIGHT. DLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:48 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 42 min |
| May 22, 3:21 AM CDT | Flash Flood Warning | DVN | Delaware, Dubuque | 6 hr |
| May 22, 3:29 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 31 min |
| May 22, 3:40 AM CDT | Flash Flood Warning | DVN | Benton, Linn | 6 hr |
| May 22, 3:55 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 65 min |
| May 22, 3:47 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 43 min |
| May 22, 4:27 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 63 min |
| May 22, 4:48 AM CDT | Flash Flood Warning | DVN | Carroll, Jo Daviess, Stephenson | 4 hr |
| May 22, 5:18 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.